# SDR CA951212003

- Difficulty date: August 18, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-34-220T
- Engine: Cont
- Propeller: Mcauly
- System (JASC): 5230 · Cargo/Baggage Doors
- Part: Lock Assy
- Part number: 8732910
- Condition: Worn
- Location: Nose Bag Door
- Part time: 2,861 hours
- Component: Piper, 9691700
- Stage of operation: CL
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

(CAN)IMMEDIATELY AFTER TAKEOFF THE AIRCRAFT WAS OBSERVED TO CLIMB APPROXIMATELY 100 FEET ABOVE GROUND, ENTER A STEEP LEFT TURN AND DESCEND NOSE FIRST TO THE GROUND.  THE FOUR OCCUPANTS SUSTAINED FATAL INJURIES.  THE INVESTIGATION HAS DETERMINED THAT IT IS PROBABLE THAT THE NOSE BAGGAGE DOOR OPENED AFTER TAKEOFF.  THIS MAY HAVE CONTRIBUTED TO THE LOSS OF CONTROL.  FAA AIRWORTHINESS DIRECTIVE 88-04-05 REQUIRES A ONE TIME COMPLIANCE WITH PIPER SB 872, WHICH MANDATES AN INSPECTION OF THE FORWARD BAGGAGE DOOR FOR POSITIVE LATCHING AND LOCKING.  SB 872 STATES THAT IF THE BAGGAGE DOOR KEY CAN BE REMOVED FROM THE LOCK AT ANY POINT OTHER THAN FULLY LOCKED, THE LOCK MUST BE REPLACED.  THIS AIRCRAFT WAS NOT IN COMPLIANCE
